question-icon

What causes persistent low potassium and sodium levels?

default
Posted on Thu, 9 Jul 2015
Question: HELP!!! Hey my names XXXX, 2008 I had what was called a heat stroke they say but, my symptoms were different.
Got home after a very hot day of sweating and working in the sun, yes my hands were cramping and probably didn't drink the right amount of fluids.
Anyhow. Got home took a XXXXXXX warm shower got out and started to dry off, my whole body every muscle you can think of went into a cramp.!
My dad couldn't pull my hands or arms away from my chest my fingers were curled, my abs were out of my chest. Legs, neck. Ect. Worst pain I've ever felt. Ambulance came they stuck me with a huge IV I was back to normal the next day except for being really sore.
Anyhow this has happend same condition 3 times but hasn't happened for 3 years now.

Now currently I'm 25 still dealing with this, I've seen at least 10 different doctors, neurologist. I gave up. Met this guy in Scheels told me to use "Elete Electrolights" holy crap this stuff works. But I'm using way over the dosage amount they specify. And when I get behind or forgot to add it to my fluids it's to late and I gotta stay inside when it's hot out. Every summer or when I sweat a lot I'll start to feel the symptoms, I can't push my body anymore and when I do sports I often have to sit out because my muscles can't keep up.

Prior to finding Elete Electrolights" I would get an IV Saleen solution once or twice a week and it would get me through the summer. Summer is my week point, there has to be a way to fix this I just know it.

Don't ask if I drink enough fluids, or if I drink to much fluids. 1 gator aid to two waters I've tried everything, now using Elete Electrolights because there's no sugar. And gatoraid doesn't have enough in it for the normal human anyway.

I've tried potassium pills, magnesium pill.

Also every time they do my blood test. Which the idiots seemed to do it every time after the IV are normal. I have gotten one done when I was close to collapsing Potassium and sodium are usually low.

Is there a different medical term for this disease.?
Thanks
XXXXX
doctor
Answered by Dr. Panagiotis Zografakis (2 hours later)
Brief Answer:
sounds like electrolyte disorder

Detailed Answer:
Hello XXXXXXX

this sounds like electrolyte disorder, probably hypokalemia although hyponatremia and hypo or hyper magnesemia is also possible. Hypokalemia means low potassium, hyponatremia means low sodium. When sweating a lot, without replenishing your electrolytes it may happen. Professional athletes suffer from it sometimes after unusually exhausting events.

The real question is why it happens all the time to you. Are you taking any drugs or supplements? Do you have any health problem besides that? There are various conditions that may cause the aforementioned disorders but they can be broadly categorized into renal, endocrinological, exogenous (they are due to causes outside your body that is, like taking a drug for example) and genetic. Your doctor should investigate your electrolyte disorders and identify the cause.

Heatstroke usually presents with very high fever among other symptoms, although the severity may vary. You didn't mention fever, so this is less likely. Also sweating is protective against heatstroke, so in a healthy individual with a normal physical activity this is less likely.

I hope I've helped!

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (5 hours later)
When i sweat i get an excessive amount of salt after sweat dries up.
No drugs, just daily vitamins.
This all happend before i was 21 so alcohol is not the factor. Plus i can barely drink alcohol in the summer because it makes it that much worse. Ive been to the doctor to many times ive given up. They just tell me to keep hydrated. I actually got seen at the hospital once because i was about to collapse and they gave me a gatoriad. Took me two weeks before i was back to normal.
doctor
Answered by Dr. Panagiotis Zografakis (4 hours later)
Brief Answer:
Just make sure you take the necessary electrolytes

Detailed Answer:
Hi,

so if you've been checked and no renal or endocrinological problem (or any other medical issue) was found, all you've got to do is to make sure that you replenish the electrolyte stores during heavy sweating before the cramping starts. Since you've had too many attacks in the past, you should be able to recognize the symptoms early enough.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (22 hours later)
So you have seen complaints like these and they are normal? Since ive had 3 attacks like this would you say im now prone to it?


If i go back to a neurologist what would you recommend get done? Probably going to give it another try since i have good insurance right noe
doctor
Answered by Dr. Panagiotis Zografakis (6 hours later)
Brief Answer:
this is a strange case

Detailed Answer:
No, your case is definitely a strange one!
The most probable cause seems to be electrolyte imbalance due to excessive sweating. Some professional athletes used to take salt tablets in the past, to avoid cramping. Other causes of cramps can be investigated but they are less likely according to my opinion.

You could check your thyroid, your electrolytes during an attack (sodium, potassium, magnesium) and after the attack and perhaps also try an electromyogram which may detect signs of neuromuscular disease.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3787 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes persistent low potassium and sodium levels?

Brief Answer: sounds like electrolyte disorder Detailed Answer: Hello XXXXXXX this sounds like electrolyte disorder, probably hypokalemia although hyponatremia and hypo or hyper magnesemia is also possible. Hypokalemia means low potassium, hyponatremia means low sodium. When sweating a lot, without replenishing your electrolytes it may happen. Professional athletes suffer from it sometimes after unusually exhausting events. The real question is why it happens all the time to you. Are you taking any drugs or supplements? Do you have any health problem besides that? There are various conditions that may cause the aforementioned disorders but they can be broadly categorized into renal, endocrinological, exogenous (they are due to causes outside your body that is, like taking a drug for example) and genetic. Your doctor should investigate your electrolyte disorders and identify the cause. Heatstroke usually presents with very high fever among other symptoms, although the severity may vary. You didn't mention fever, so this is less likely. Also sweating is protective against heatstroke, so in a healthy individual with a normal physical activity this is less likely. I hope I've helped! Kind Regards!